It was Friday, 20th October 2017. My day off. But we were too busy dealing with complicated patients, so I felt I had to go to the clinic to help. Here is a photograph of the open door of the clinic taken looking out at the refugee camp. It looks tranquil.
It began with a young boy who came into the clinic complaining of pain in his neck. He had spasm in the sternocleidomastoid muscle, which runs from behind the ear to the end of the collarbone close to the breastbone. This is called “spasmodic torticollis” or “cervical dystonia”. It is quite rare and doesn’t often happen to children. As we have no specific treatment available and the symptoms were mild, I thought no more of it, until later in the day. Two brothers arrived at the clinic with more significant, painful, involuntary contractions of muscles in the neck. The father said that they had taken some medication which was in a pack of food items distributed in the camp. The medication was called Halop.
Halo is a water purification tablet commonly used in Bangladesh. I can understand that some well-meaning philanthropist felt there was a need for the refugees to sterilise water. But there were no instruction leaflets to show how to do it. But this wasn’t Halo, it was Halop.
Halop is actually haloperidol, a potent antipsychotic drug. The family showed us a foil strip of ten 5mg tablets, with two missing.
“We thought it was to treat coughs and colds,” said the father. “I gave one tablet to each of my sons last night and look what has happened to them.”
In my entire medical career, I have never prescribed haloperidol for a child. The initial dose for an adult is 0.5 to 1.5mg daily. The two brothers had taken 5mg, roughly ten times this. The drug blocks D2 dopamine receptors, to reduce psychotic thoughts. However, it also acts on the part of the brain which controls movement and muscular tone, the extrapyramidal system.
These three children were the first of many to come to the clinic with acute dystonic reactions. Their necks were contorted, forcing their heads backwards or to one side. In extreme cases, the eyeballs roll back into their sockets, a condition called “oculogyric crisis”. We didn’t see this, but we did notice many children staring upwards and to one side. Examining the children’s limbs revealed increased tone. On moving the arms and hands, I could feel jerky resistance, so-called “cogwheel rigidity”.
At first, I thought that this was an isolated occurrence, but by the end of the first day, we had admitted eight patients who were so stiff and rigid that they could not eat or drink. One poor chap had taken two tablets; he couldn’t retract his tongue which was sticking out of his mouth. We realised this was an outbreak of poisoning.
We tracked down where the food supplies had been distributed and the outreach team spread out through the camp, telling families not to take the yellow tablets in the packs. We contacted the block leaders and imams, asking them to pass on this information. The following day, we distributed colour photocopied pictures of the drugs, warning people to hand them in. We managed to purchase some “antidote” from the nearest town, to give to the patients who were worst affected.
The outreach workers collected over two thousand tablets from the community. We reported the incident through the official channels. A few days later, doctors from the Ministry of Health and WHO visited the clinic to confirm what we had discovered. I assume that they worked out how this had happened, who had supplied the medication and took the necessary action to prevent it from happening again.
It was fortunate that we were able to recognise this problem quickly and take appropriate measures to manage the situation to prevent further harm. All our patients recovered completely after a few days.